Nebraska, 2011

Damaging Winds in Nebraska, July 28, 2011

July 28, 2011 · NWS OAX · 3 events in 3 counties and zones

A small thunderstorm complex turned severe with areas of damaging winds as it tracked from around Seward through the Omaha area and into southwest Iowa during the early morning hours of July 28th. The thunderstorms were fed by high levels of instability as temperatures were around 80 and dew point temperatures were in the mid and upper 70s ahead of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A small thunderstorm complex turned severe with areas of damaging winds as it tracked from around Seward through the Omaha area and into southwest Iowa during the early morning hours of July 28th. The thunderstorms were fed by high levels of instability as temperatures were around 80 and dew point temperatures were in the mid and upper 70s ahead of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 1:50 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 28, 1:50 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT THU JUL 28 2011

.DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT.

NAM/GFS/ECM IN RELATIVELY DECENT AGREEMENT THIS MORNING WITH CANADIAN
SHORTWAVE TROF AND SFC REFLECTION DRAGGING A COLD FRONT INTO THE
CNTRL PLAINS TODAY. CURRENTLY...LEADING EDGE OF FRONT EXTENDED FROM
NERN IA TO WRN KS. MODELS ALL SHOWING BNDRY WILL CONTINUE PUSHING
SOUTH TODAY AND BE THE FOCUS FOR PCPN DEVELOPMENT. NEAR ZONAL FLOW
THOUGH ACROSS THE CONUS WILL ALLOW THE FRONT TO EVENTUALLY STALL OUT
LATE FRIDAY NIGHT ACROSS KS/MO/IL. SFC BNDRY THEN PROGGED TO LIFT
BACK NORTH AS A WARM FRONT SATURDAY WITH GOOD BNDRY LYR MOISTURE
RETURN TO THE PLAINS. GOING FCST REASONABLE WITH POPS DECREASING FROM
NORTH TO SOUTH DURING THE TIME PERIOD TODAY THRU FRIDAY NIGHT.

PLENTY OF ENVIRONMENTAL MOISTURE AVAILABLE FOR THE BNDRY TO TAP.
REGIONAL SOUNDINGS INDICATING HIGH MOISTURE CONTENT WITH PRECIP WATER
VALUES 150-200% OF NORM...AND AS OF NOW APPEARS THAT THE SRN CWA
WILL SEE HIGHEST PCPN ACCUMULATIONS OVER THE NEXT SEVERAL DAYS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SCATTERED THUNDERSTORMS WERE APPROACHING KOFK FROM THE NORTHWEST AND
KLNK FROM THE SOUTHWEST BEFORE 28/06Z ISSUANCE AND TEMPO GROUPS WERE
INCLUDED AT BOTH SITES.  HOWEVER...THERE WAS A CHANCE THAT ACTIVITY
WOULD HOLD OFF TO THE NORTH OF KOFK WITH FORMER CLUSTER AND
WEAKEN/DISSIPATE BEFORE REACHING KLNK WITH SECOND CLUSTER.  STRONG
WINDS COULD OCCUR WITH ANY TSTM ACTIVITY THIS MORNING...AND OUTFLOW
COULD REACH KOFK EVEN IF CONVECTION REMAINS TO THEIR NORTH.
OTHERWISE...SOME LIGHT FOG/LOW CLOUDS COULD DEVELOP IN WAKE OF
THUNDERSTORM ACTIVITY ALTHOUGH IT WILL PROBABLY BE PATCHY AND
VARIABLE AND PERSIST INTO MID MORNING.  ADDITIONAL THUNDERSTORM
DEVELOPMENT POSSIBLE LATER TODAY AND LATER TAF FORECASTS WILL ASSESS
PROBABILITY FOR INCLUSION.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 27, 3:34 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT WED JUL 27 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
434 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND
NORTH OF INTERSTATE 80...AND AGAIN THURSDAY AFTERNOON ACROSS THE AREA.
INITIAL THUNDERSTORMS THIS EVENING MAY FORM ALONG A WEAK BOUNDARY
RESIDING ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON. DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD
FRONT MOVES SOUTH INTO THE REGION. DAMAGING WIND...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE ALL POSSIBLE OVERNIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THURSDAY NIGHT THROUGH FRIDAY...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 80. A COLD FRONT IS EXPECTED TO STALL ACROSS
NORTHEAST KANSAS THROUGH NORTHERN MISSOURI...WITH ADDITIONAL
SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN MAY
ALSO OCCUR.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS AT LEAST.

A PERIOD OF HOT TEMPERATURES IS EXPECTED AGAIN FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND THURSDAY AFTERNOON.

FOBERT

In the hours before

Special weather statement, Jul 28, 1:28 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
228 AM CDT THU JUL 28 2011

NEZ050-065-280815-
BUTLER NE-SEWARD NE-
228 AM CDT THU JUL 28 2011

...SPECIAL WEATHER STATEMENT FOR SEWARD AND SOUTHERN BUTLER COUNTIES
UNTIL 315 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES
SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTICA...
  STAPLEHURST...
  SEWARD...
  ULYSSES...

CHERMOK

The radar

The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
July 28, 2:05 AM CST
Where
Seward County, Seward
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.900, -97.100

Thunderstorm wind gusts estimated at around 60 mph downed large tree limbs across the Seward area.

Thunderstorm Wind, Saunders

When
July 28, 2:55 AM CST
Where
Saunders County, Wahoo
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
41.220, -96.620

A thunderstorm wind gust of 65 mph was recorded by the Awos near Wahoo.

Thunderstorm Wind, Douglas

When
July 28, 3:12 AM CST to 3:15 AM CST
Where
Douglas County, 0.81 mi WNW of Boys Town to 0.58 mi WSW of Albright
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.274, -96.145

Thunderstorm winds estimated at around 60 mph caused scattered tree damage in the Omaha area which knocked out power to around 11,000 OPPD customers. Known tree damage included an eight inch in diameter tree limb downed near 144th and Blondo, a large limb down on a road near 45th and H Streets and a large tree downed on 55th Street just south of Dodge Street. A measured wind gust of 56 mph was recorded at the NWS office with this storm at 358 am CDT. Heavy rain in a short time also caused some minor street flooding east of 42nd Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317805, 317803, 317802.